‘Chemicals in cement a hazard for skin’

As per the study, occupational exposure to cement can also cause skin reactions such as subungual necrosis, folliculitis, cement burns, and toxic paronychia.

Published: 14th January 2019 08:35 AM  |   Last Updated: 14th January 2019 08:35 AM   |  A+A-

cement

Image for representational purpose only. (File photo | Reuters)

By Express News Service

NEW DELHI:  Harmful chemicals in cement are a health hazard as they can lead to skin infections among labourers involved in the construction sector, according to a study conducted by the AIIMS.Chemicals such as hexavalent chromium can lead to skin problems such as rashes, burning sensation, dermatitis, and eczema, it said. The Department of Dermatology and Venereology, the AIIMS and Sweden’s Lund University carried out the study whose key researchers were Dr Kaushal Verma and Dr Magnus Bruze, Seven-eight cement samples available in the Indian market were taken up for the study.

As per the study, occupational exposure to cement can also cause skin reactions such as subungual necrosis, folliculitis, cement burns, and toxic paronychia. Potassium dichromate chemical, a major reason for skin allergies, was present in most of the samples. Initially, it causes drying of skin and itching and later escalates to major allergies. “The initial symptoms emerge after working for several months. But the construction workers tend to ignore this as they are not aware of the health hazards,” Dr Verma said.

Other than the hands, cement allergy can also come out on feet, arms, neck and even the face. “Once allergies (of any kind) develop, they remain for a long time and similar is the case with hazards to the skin arising from cement. The body tends to quickly react to any substance that doesn’t suit it.” 
Regarding treatment and cure of occupational skin diseases, Dr Verma said it depends on how major the allergy is and which parts of the body it has spread to.

If the skin allergy is in its initial phase, then it can be cured in two to four weeks. “However, if the problem escalates, then one might have to take corticosteroid tablets and injections. In some cases, azathioprine and cyclosporine can also be prescribed if corticosteroid fail to give relief. That might take around a few months for cure, but such cases are limited,” Dr Verma added.

Before the treatment starts, a patient needs to go through a “patch test”. “The patient needs to keep visiting the hospital or clinic for a week. The treatment is based on the report,”Dr Verma said. Patients can do this test for free at government hospitals, including the AIIMS. 

If someone is completely away from cement, there is no risk of occupational skin diseases recurring.  But the allergies will start appearing in seven to eight days, if a person comes in contact with cement again. Another solution is mixing of ferrous sulphate with the cement for reducing the effect of harmful chemicals.    With Agency inputs 

Stay up to date on all the latest Delhi news with The New Indian Express App. Download now
(Get the news that matters from New Indian Express on WhatsApp. Click this link and hit 'Click to Subscribe'. Follow the instructions after that.)

Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

flipboard facebook twitter whatsapp